Tennessee, 2023

Hail in Tennessee, May 7, 2023

May 7, 2023 · NWS MEG · 2 events in 1 county or zone

An outflow boundary from a dissipating mesoscale convective system over southwest Kentucky moved into northwest Tennessee during the afternoon hours on May 7, 2023. This boundary interacted with a moist and unstable airmass to produce scattered thunderstorms across northwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An outflow boundary from a dissipating mesoscale convective system over southwest Kentucky moved into northwest Tennessee during the afternoon hours on May 7, 2023. This boundary interacted with a moist and unstable airmass to produce scattered thunderstorms across northwest Tennessee. A few storms produced large hail in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 7, 2:08 PM CST, 0 minutes earlier.

Area forecast discussion, May 7, 2:08 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
308 PM CDT Sun May 7 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...Issued at 221 PM CDT Sun May 7 2023

An unsettled pattern will result in several rounds of showers and
thunderstorms during the upcoming work week. No significant
airmass changes are expected. Expect above normal temperatures
each day. After midweek, a cold front is expected to stall over
the area that will likely increase the chance of showers and
thunderstorms even more.

30/Sirmon

&&

.DISCUSSION...(This evening through next Saturday) Issued at 221
PM CDT Sun May 7 2023

We are under a complex weather pattern today in a regime where
the mesoscale features are almost more impactful than the larger
features. A shortwave ripple shifting across the Mississippi River
is embedded in larger scale southwesterly flow. As a result,
showers and thunderstorms have developed ahead of this feature
over west Tennessee. A dying MCS stalled early this morning to our
north over Kentucky. Additional thunderstorms are ongoing along
this boundary and producing outflow approaching northwest
Tennessee. As the shortwave moves across West Tennessee these
outflow boundaries will likely act as the focus for additional
showers and thunderstorms this afternoon and evening. Early
afternoon temperatures are in the middle 80s with dew points in
the middle to upper 60s resulting in a very unstable airmass. SB
CAPE is in excess of 3000J/KG near the Kentucky state line
indicative of a very volatile atmosphere. The Storm Prediction
Center has expanded their Day 1 Slight risk across most of west TN
with a marginal risk for the remainder of west TN, the Missouri
Bootheel and most of east Arkansas. Large hail is possible, but
damaging wind is the greatest threat. The threat of severe
thunderstorms should diminish this evening before sunset, but at
least a few showers and thunderstorms are expected to continue
through the night, especially over west Tennessee.

Tomorrow, we remain in a highly uncertain pattern. Another weak
shortwave will track across east Arkansas, the Missouri Bootheel
and west Tennessee. Expect moisture and temperatures much like
we are experiencing this afternoon with slightly higher effective
SRH approaching 200 m2/s2. Additionally, numerous outflow
boundaries may be in place from storms this evening and tonight.
The Storm Prediction Center has issued a Slight risk for severe
thunderstorms generally along and north of the Interstate 40
corridor with a Marginal risk for the remainder of the Midsouth.

For remainder of the work week we will start under zonal flow. A
ridge will build over the Plains early in the week and shift over
the Mississippi River valley by Wednesday. After midweek, a trough
will deepen over the Plains setting up weak Southwest flow across
the Midsouth. Expect warm temperatures to continue with highs in
the 80s and lows in the 60s. There doesn't seem to be any
significant features in the works that would enhance our chance of
rain through midweek until a weak cold front stalls across the
area on Thursday. Abundant moisture will already be in place ahead
of the front so along with the warm temperatures, we will likely
an increase in the coverage and thunderstorms for the end of the
work week.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Sun May 7 2023

A difficult aviation forecast will exist for this TAF period as
two MCS approach the Mid-South. Current thinking is that
thunderstorms are most likely at MKL, with TUP likely to see
showers by the morning hours. As for JBR and MEM, expect dry
conditions for this period. CIGS will be mainly VFR today ahead of
potential shower and storm development this evening. Overnight,
guidance hints at a drop to MVFR across all sites with brief IFR
possible at MKL and TUP. Left this out of TAF for now as
confidence is low. Otherwise, winds will be out of the south at
around 08-10kts.

ANS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...ANS

In the hours before

Special weather statement, May 7, 1:12 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
212 PM CDT Sun May 7 2023

TNZ002>004-071945-
Weakley TN-Obion TN-Henry TN-
212 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of Weakley,
southeastern Obion and northwestern Henry Counties through 245 PM
CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martin, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Martin, Dresden, Gleason, Sharon, Cottage Grove, Latham,
Palmersville, Routon, Matheny Grove, Sandhill, Ore Springs, Sidonia,
Hyndsver, Mount Pelia, Jones Mill, Como, Ralston, Mill Creek, Osage
and Brundige.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 8835 3619 8893 3622 8896 3620 8896
      3620 8898 3636 8902 3650 8841
TIME...MOT...LOC 1912Z 260DEG 27KT 3629 8891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ARS

The radar

The Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henry

When
May 7, 2:08 PM CST to 2:13 PM CST
Where
Henry County, 4 mi WNW of Routon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.252, -88.446

Quarter-sized hail was reported near Herrondale Road.

Hail, Henry

When
May 7, 3:35 PM CST to 3:40 PM CST
Where
Henry County, 4 mi ESE of Routon
Measured
1 in hail
Reported by
Public
Coordinates
36.208, -88.314

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102961, 1102964.